Alert archive / Montana / Winter Storm Watches in 2016

Winter Storm Watch 2, NWS Missoula, MT

October 8, 20164 counties in Montana

NWS Missoula, MT issued this winter storm watch at Oct 8, 2016, 1:55 PM MDT for 4 counties in Montana. It took effect at Oct 10, 2016, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2016, 1:55 PM MDT (19:55 UTC)
In effect from
Oct 10, 2016, 12:00 AM MDT
Expired
Oct 9, 2016, 2:05 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS45 KMSO 081955
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
155 PM MDT SAT OCT 8 2016

MTZ002-092000-
/O.NEW.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
155 PM MDT SAT OCT 8 2016

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING. 

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM SUNDAY
  NIGHT THROUGH MONDAY EVENING. SNOWFALL COULD BECOME FAIRLY
  INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND
  ACCUMULATING SNOW ON AREA ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 TO 12
  INCHES IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN
  PASS.

* WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-092000-
/O.NEW.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
155 PM MDT SAT OCT 8 2016

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING. 

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM SUNDAY
  NIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST CONCERN WILL
  BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL COULD BECOME
  FAIRLY INTENSE BY MONDAY MORNING CREATING LOW VISIBILITIES AND
  ACCUMULATING SNOW ON AREA ROADWAYS.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 EUREKA TO
  WHITEFISH...FLATHEAD VALLEY

$$
2 follow-up statements
284 
WWUS45 KMSO 090936
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
336 AM MDT SUN OCT 9 2016

MTZ002-110600-
/O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
/O.NEW.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/
336 AM MDT SUN OCT 9 2016

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT MDT MONDAY NIGHT. 

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT
  THROUGH MONDAY EVENING.

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA CAUSING SNOW FROM SUNDAY NIGHT THROUGH
  MONDAY EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY
  MORNING CREATING LOW VISIBILITIES AND ACCUMULATING SNOW ON AREA
  ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES
  OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND LOGAN
  PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY RECEIVE A
  FOOT OF SNOW.

* WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-110600-
/O.CON.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
336 AM MDT SUN OCT 9 2016

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD 
  AIR DROPPING OUT OF CANADA POTENTIALLY CAUSING SNOW FROM 
  SUNDAY NIGHT THROUGH MONDAY EVENING. THE AREA OF BIGGEST 
  CONCERN WILL BE HIGHWAY 93 FROM KALISPELL TO EUREKA. SNOWFALL 
  COULD BECOME FAIRLY INTENSE BY MONDAY MORNING CREATING LOW 
  VISIBILITIES AND ACCUMULATING SNOW ON AREA ROADWAYS. 

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON

$$
241 
WWUS45 KMSO 092005
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
205 PM MDT SUN OCT 9 2016


MTZ002-102015-
/O.CON.KMSO.WS.W.0006.161010T0600Z-161011T0600Z/
205 PM MDT SUN OCT 9 2016

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO MIDNIGHT MDT MONDAY NIGHT...

* THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER 
  STORM WARNING...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT 
  THROUGH MONDAY EVENING. 

* IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD AIR
  DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY
  EVENING. SNOWFALL WILL BECOME FAIRLY INTENSE BY MONDAY MORNING
  CREATING LOW VISIBILITIES AND ACCUMULATIONS ON AREA ROADWAYS.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES IN THE VALLEYS WITH 8 INCHES 
  OR MORE IN THE HIGHER TERRAIN...INCLUDING MARIAS PASS AND 
  LOGAN PASS. BACK COUNTRY LOCATIONS AT HIGH ELEVATION MAY 
  RECEIVE A FOOT OF SNOW. 

* WINDS: EAST WINDS 10 TO 20 MPH WITH GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE

$$

MTZ001-003-102015-
/O.UPG.KMSO.WS.A.0002.161010T0600Z-161011T0600Z/
/O.NEW.KMSO.WW.Y.0043.161010T0600Z-161011T0600Z/
205 PM MDT SUN OCT 9 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT MDT MONDAY NIGHT. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* * IMPACTS/TIMING: STEADY PRECIPITATION WILL INTERACT WITH COLD
  AIR DROPPING OUT OF CANADA CAUSING SNOW TONIGHT THROUGH MONDAY
  EVENING. THE AREA OF BIGGEST CONCERN WILL BE HIGHWAY 93 FROM
  KALISPELL TO EUREKA. SNOWFALL COULD BECOME FAIRLY INTENSE BY
  MONDAY MORNING CREATING LOW VISIBILITIES AND ACCUMULATIONS ON
  AREA ROADWAYS.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES FROM KALISPELL TO EUREKA.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 EUREKA TO
  WHITEFISH...FLATHEAD VALLEY

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Oct 8, 4:00 AM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Oct 8, 4:00 AM MDT, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
400 AM MDT Sat Oct 8 2016

.DISCUSSION...Another overcast day is expected today with
precipitation mainly over northwest Montana and along the Idaho
Panhandle. A few showers will be possible across west central
Montana but is expected to be fairly light. Precipitation will be
the greatest this morning through about 3 pm this afternoon. The
rain is expected to dissipate thereafter but, another wet system
is expected to move in on Sunday.

Sunday and Monday will be the first atmospheric river of the
forecast to reach western Montana and central Idaho. By Monday
morning, some locations in the Clearwater Mountains, Cabinet Mountains,
Bob Marshall Wilderness, and Glacier National Park will have
received an inch to a little more than an inch and a half of new
rain. A cold front from east of the Continental Divide will bring
cold air to northwest Montana Monday morning, causing a transition
from rain to snow. Some back country locations in GNP may see
around a foot of snow or more. Uncertainty on snow amounts is high
due to the difficulty of timing of the transition from rain to
snow, but expect difficult travel over Marias Pass and into West
Glacier Sunday night and Monday morning. Snow showers will
continue Monday.

Tuesday, models dry out quickly, however, we raised the
probability of precipitation to cover a slight chance of
showers. The region will remain in unstable northwest flow after
receiving a lot of moisture. This is a classic pattern for snow
and rain showers, potentially forming into bands Tuesday
afternoon, and it is a common model bias to dry it out too
quickly.

On Wednesday, a brief ridge of high pressure is expected to build
over the region and will bring some sunny weather to the region.
However, this break will be short lived as global models are in
fairly good agreement with another and possibly stronger atmospheric
river moving through on Friday. More weather systems are expected
to follow for next weekend.

&&

.AVIATION...Patchy Fog with pockets of dense fog is expected to
affect area terminals such as KGPI and KMSO through mid morning.
Reduced visibility and partial mountain obscurations are expected.
Rain showers will be on the increase this morning especially at
KGPI where periods of moderate rain is expected. Rain will be on
the decline after about 08/2100Z. KMSO could also see a few
passing rain showers but is expected to remain fairly light.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Winter Storm Watches in Montana, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.